Flash Flood, Carter
- When
- May 5, 7:45 PM EST to 11:00 PM EST
- Where
- Carter County, Countywide
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 38.318, -83.049 (the zone’s center; the record gives no point)
Along a warm frontal boundary, about a half inch of rain fell during the morning. Training thunderstorms developed during the evening, ahead of a cold front.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Along a warm frontal boundary, about a half inch of rain fell during the morning. Training thunderstorms developed during the evening, ahead of a cold front. Rains of 2 to 3 inches fell in about 3 hours from around Olive Hill on southeast toward Grayson Lake and Hitchins. Rains of 1.5 to 2 inches fell over southern Boyd County and northern Lawrence County. The 24 hour rain total measured at Grayson Lake at dawn on the 6th was 3.7 inches. The cooperative observer, 5 miles northeast of Olive Hill, measured 3.37 inches. Just east of the city of Grayson, 2.95 inches of rain in 24 hours was reported. The headwaters of Tygarts Creek were hard hit, including the community of Olive Hill. A housing complex was evacuated and flooded. The fire department and a maintenance building were flooded. In the Willard vicinity, around 20 homes were evacuated. In Boyd County, residents along Jack Fork and Clays Jack Fork were evacuated and spent a night at the East Fork Fire Department. Barn and horse stables were also flooded in Boyd County. In Lawrence County, the roads in the Webbville to Glenwood area were flooded. The runoff from the heavy rains over Carter County, eventually caused flooding in Greenup County, mainly along Tygarts Creek and the Little Sandy River. In Carter County, the Little Sandy River crested at Grayson on the 6th, at 25.4 feet, or just over 4 feet above flood stage. Governor Paul Patton's request for federal disaster aid was approved, including these 4 northeast counties. On the order of 100 families in Carter County requested individual and household assistance from FEMA. See FEMA disaster declaration 1471 for details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 5, 1:38 PM EST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 238 PM EDT MON MAY 5 2003 TNGT AND TUES... LIKE MOST SUMMER TIME FCST POPS WL BE BASED OFF LATEST RDR TRENDS. LINE OF TRW/RW MVNG THRU CNTRL CWA SHUD BE LAST FOR MOST. WORRIED TSTMS IN WW253 MAY CLIP SRN 1/3 OF CWA...NONETHELESS WL CARRY CHC POPS ALL NGT IN CASE OF DYNAMIC DRIVEN TRW/RW...ALTHO FEEL MOST SHALL RMN DRY AS H7-H3 LYR MSTR FALLS BLO 35 PERCENT. BL WNDS ARND 10-15KTS SHUD KEEP FG AT BAY XCPT IN DEEPER VLYS. TUES APPRS ANOTHER RND OF CONV IS IN THE CARDS...WELL IF YOU BUY INTO THE ETA...WHICH BRINGS A SYSM UP FM THE SW. OPPOSED TO GFS WHICH SPREADS AN MCS ACR TN VLY INTO THE CAROLINAS...ROBBING AREA OF DYNAMICS. OPTED TO ROLL WITH ETA GVN GUD HANDLE ON TDYS CONV...SO BRING POPS IN FM THE SW AND INC THEM TO LKLY ACR SRN HALF OF FA TUES AFTN. WORRIED TMRW ABOUT PSBL TRAINING OF STRMS WITH H8 BNDRY DRAPED ACR I-64. GUID NMBRS ON CUE WITH MIN AND MAX T GRIDS...POPS LIKE STATED ABV FOLLOW MORE THE MET. TUESDAY NIGHT THROUGH THURSDAY NIGHT... LOOKS LIKE THERE MAY BE A BRIEF BREAK IN ACTION TUESDAY NIGHT...AT LEAST ACROSS NORTH BEFORE NEXT WAVE MOVES ACROSS CWA ON WEDNESDAY. REMAIN IN SOUTHWEST FLOW THROUGHOUT PERIODS WITH DISTURBANCES PASSING THROUGH...THEREFORE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE. INCREASED POPS FOR WEDNESDAY DURING THE DAY TO LIKELY AND THEN LOWER BACK DOWN TO CHANCE...MAINLY IN THE EVENING. CHANCE POPS ON THURSDAY WITH YET ANOTHER DISTURBANCE. GFS AND ETA DIFFER ON TIMING AND LOCATION WITH THURS DISTURBANCE BUT DID NOT TRY TO GET CUTE WITH IT AND ROLLED WITH PREVIOUS FORECAST NUMBERS. INCREASED OVERNIGHT LOWS A TOUCH THURSDAY NIGHT AS WE REMAIN AND WARM MOIST AIR MASS AHEAD OF APPROACHING WEAK COLD FRONT. FRIDAY THROUGH MONDAY... CONTINUE FRONT IN OR NEAR THE AREA THROUGH THE PERIOD. SYSTEM PULLING THROUGH FRIDAY LOOKS LIKE IT WARRANTS AT LEAST 40 POP. POP FROM PE TOOL OUT OF ATLANTA ACTUALLY PUTS LINE OF 100 POP ALONG OHIO FRIDAY MORNING...THEN REDUCES IT TO 30 EXTREME EASTERN COUNTIES AT 18Z AND THEN WELL SOUTH AND EAST BY 00Z SAT...ALL THIS OFF 6Z RUN. ANYWAY WILL ROLL WITH 40 WITH THIS INTO FRI EVE. THINGS LOOK LIKE THEY ACTUALLY DRY OUT FOR SATURDAY. DEEP MOISTURE/PW GONE AS WE ARE BETWEEN SYSTEMS LONGITUDINALLY...BUT MAIN SURFACE FRONT IS STILL TO THE NORTH. SUNDAY AND MONDAY IT IS BACK INTO IT WITH SOUTHWEST FLOW AND WEAK DISTURBANCES. NOT FAR FROM MOS. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. 99/HC/TRM ****************************************************************** 1012 AM EDT MON MAY 5 2003 LINE OF CONV MVNG ACR ERN KY WEAKENING AS IT HDS E. GVN DISCRETE PROPAGATION FEEL STGR CELLS WL MV SE OF FA. TUFF CALL TDY H2 JET ACR LWR MS RVR VLY PRESENTLY HEADS NE THIS AFTN AND WITH TSTMS ACR SRN IND FEEL THESE TWO MAY CONNECT...BRINGING ANOTHER RND OF WET WX. INSTABILITY RMNS RATHER IMPRESSIVE W OF OH RVR WITH LI/S -5 AND SBCAPES ABV 1.0 KJ/KG. H8 WNDS IMPRESSIVE ON AREA VWPS WHICH CONCURS WITH H8 WND FCST AS 50-60KTS XPCTD TO LAST THRU THE AFTN. ANY TSTM THAT ROLLS THRU MAIN THREAT WL BE HIGH WNDS WITH BRIEF HVY DWNPRS...BUT GVN 0-3KM STRM MTN ARND 35KTS FLOODING NOT ANTICIPATED UNLESS A TRAINING SCENARIO DVLPS. MAXT GRIDS TRICKY THIS AFTN WITH SUBSIDENCE BHND CONV BLOB WL ALLOW FOR A GUD DEAL OF SUNSHINE WHICH WL SHOOT UP TEMPS. THIS CLRNG IS SVRL HRS AWAY SO WL LWR HIGHS A CAT AREA WIDE AND PLAY UP WNDS ESP IN THE MTNS...OTRW REST UNCHANGED. 99 ****************************************************************** 355 AM EDT MON MAY 5 2003 WARM FRONT WILL LIFT THROUGH A BIT SLOWER THAN MODELS BUT WIDESPREAD PCPN SHOULD DECREASE IN AREAL COVERAGE FM SW-NE AFTER 15Z. WINDS TOUGH TO FIGURE TODAY...AS RAIN MAY LESSEN THE WIND AT SURFACE UNTIL WARM SECTOR ARRIVES. THINKING MORE THUNDERSTORM DEVELOPMENT LIKELY CNTRL KENTUCKY THIS AFTERNOON AND COULD MOVE EAST INTO TRI STATE FM WEST. DESPITE WARM FRONT LIFTING N...STILL NO SIGNS THAT THE COLD FRONT WILL REACH US AND MOVE THROUGH. SO WE WILL REMAIN IN THE WARM AND UNSTABLE AIR THE REST OF THIS WEEK. ETA HAD STRONG LIFT ON TUE FROM VORT MAX WITH GFS MUCH LESS EXCITED. BELIEVE GFS GUIDANCE POPS OF 20-30 TOO LOW FOR TUESDAY. OVERALL LITTLE CHANGE IN POPS FROM OUR PREVIOUS FORECAST. DO NOT EXPECT ANY SIGNIFICANT FLOODING PROBLEMS WITH INITIAL RAINS THIS MORNING. THINKING TOTAL OF AN INCH THIS MORNING...MAINLY IN SOUTHEAST OHIO. SOME MINIMUMS LIKELY ON WESTERN SLOPES. HOWEVER...WILL THEN HAVE TO MONITOR REPETITIVE SHOTS THE REST OF THIS WEEK. SEVERE POTENTIAL WILL ALSO BE WITH US. NO CHANGES MADE TO EXTENDED PERIODS. BATTY + CL ****************************************************************** 815 PM EDT SUN MAY 4 2003 NO SIGNIFICANT CHANGE TO ONGOING FORECAST. LEAD SHORT WAVE OVER OHIO AND KENTUCKY WITH ASSOCIATED SHOWERS WEAKENING AS IT TRIES TO BEAT DOWN UPPER RIDGE. ALTHOUGH A FEW SPRINKLES OR VERY LIGHT SHOWERS MAY MAKE IT INTO THE FAR WEST THIS EVENING...BELIEVE MAIN EFFECT OF THIS FEATURE WILL BE TO MOISTEN UP THE ATMOSPHERE FOR THE MORE VIGOROUS SHORT WAVE AND WARM FRONT LATER TONIGHT...MAINLY AFTER MIDNIGHT. CURRENT FORECAST FOLLOWS THIS SCENARIO WITH CONVECTION MAINLY AFTER MIDNIGHT. JMV ******************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-051500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SEVERE THUNDERSTORMS COULD DEVELOP THIS AFTERNOON OR THIS EVENING FOR OHIO...KENTUCKY...THE WESTERN LOWLANDS OF WEST VIRGINIA...PLUS EXTREME WESTERN VIRGINIA. LOCALIZED HAIL OR DAMAGING WIND GUSTS ARE THE MAIN THREAT WITH THE STRONGEST THUNDERSTORM CELLS. RAIN AMOUNTS WILL ALSO BE MONITORED TODAY. YET...THE RAIN SHOULD BE PRIMARILY SETTING UP THE SOILS...FOR ADDITIONAL RAINS THIS WEEK. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING...MAINLY IN KENTUCKY...SOUTHERN WEST VIRGINIA...AND SOUTHERN VIRGINIA...COMPARED TO COUNTIES FURTHER NORTH. WITH THE CONTINUED UNSETTLED WEATHER PATTERN...RAIN AMOUNTS WILL CONTINUE TO BE MONITORED THE REST OF THIS WEEK. IF ONE PARTICULAR AREA IS FAVORED...THEN FLOOD WATCHES OR WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BATTY
KYZ102-105-060115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 715PM EDT MON MAY 5 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A STRONG THUNDERSTORM MOVING THROUGH EXTREME NORTHEAST KENTUCKY WILL MOVE ACROSS CARTER COUNTY BETWEEN 7:15 PM AND 8 PM. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS BETWEEN 40 MPH AND 50 MPH. VERY HEAVY RAINFALL AT RATES IN EXCESS OF AN INCH PER HOUR WILL ALSO BE POSSIBLE WITH THIS STORM. THIS STORM...IF IT HOLDS TOGETHER...COULD AFFECT RESIDENTS OF LAWRENCE COUNTY KENTUCKY BETWEEN 7:30 PM AND 8:30 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
The national radar mosaic for the moment the first event began.
3 flash flood, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351429, 5351430, 5351431, 5351432, 5351433.